Texas, 2019

Flooding and Hail in Texas, June 25, 2019

June 25, 2019 · NWS AMA · 13 events in 3 counties and zones

The combination of upper level high pressure over the Gulf of Mexico and upper level low pressure to to the west during the week of the 25th June transported copious moisture into the Panhandles. This factors led to severe thunderstorms that produced large hail and very heavy rainfall in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of upper level high pressure over the Gulf of Mexico and upper level low pressure to to the west during the week of the 25th June transported copious moisture into the Panhandles. This factors led to severe thunderstorms that produced large hail and very heavy rainfall in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 2:06 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 25, 2:06 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
306 PM CDT Tue Jun 25 2019

.SHORT TERM...Tonight...

Primary weather concern this evening and tonight is the potential
for showers and thunderstorms.

Latest surface observations reveal surface high pressure across the
southeastern CONUS, broad southerly flow across southern sections of
the central and eastern Plains, and a relatively diffuse surface
trough/dryline draped across the western Panhandles separating an
area of 60s dewpoints across the eastern Panhandles and 30s-40s
dewpoints across eastern NM and the far western Panhandles.
Satellite water vapor suggests relative ridging across the southern
Rockies with several disturbances riding the ridge over UT/CO.

Expect the southeastern high to mostly stay in place this afternoon
through tonight with moist advection continuing along the western
side of this feature. This moist advection should allow dewpoints
across the eastern Panhandles to remain in the 60s through the
remainder of the afternoon. Heights aloft will rise slightly over
the Panhandles as the upper ridge to our west slowly builds
eastward. 700mb and 850mb temperatures will rise accordingly, with
afternoon progged MLCIN values in the 50-200 J/kg range as a result,
with the lowest absolute values being across our east. Due to the
moist advection across our east, expect MLCAPE values there to build
to around 2000 J/kg. Wouldn't expect a lot of wind shear given
ridging building in and modeled pre-convective 0-6km bulk shear of
35 knots or less aligns with this expectation. These marginal shear
values suggest any storms will struggle to organize, but wouldn't be
surprised to see at least a couple storms become severe.

So, the big question is whether or not the cap will be able to erode
given the competing large scale height rises and ridge riding
disturbance. Given the relatively moist low levels across our east
and the progged disturbance beginning to become apparent on water
vapor imagery to our northwest, thinking there will be enough
erosion for at least isolated showers and storms across the
southeastern two thirds of the Panhandles. CAM consensus, ignoring
the ARW/NMM which had no handle on the convection across our
northeast this morning, is broadly on board with showers and storms
occurring this afternoon. Given the 2000 J/kg of MLCAPE and around
1500 J/kg of DCAPE in some spots, some gusts up to 60-70 mph and up
to 2 inch hail - perhaps higher with any rotating updrafts - will be
possible. As for tornadoes, only the far southeastern Texas
Panhandle, where locally backed winds and marginally supportive LCLs
around 1750m will be present, will have a risk, albeit very small
given relatively weak winds aloft.

Ferguson

&&

.LONG TERM...Wednesday through Tuesday...

Expected pattern evolution remains unchanged with latest runs.
Models and ensembles remain in good agreement with mid-level
pattern.  Weak flow aloft expected as broad 500 mb ridge over Texas
and Gulf coast dominates the weather picture.  Flow will be slightly
stronger in northwest part of forecast area Wednesday and Wednesday
night as this area will be subject to southwest flow from western
CONUS trof.  Ridge axis migrates northwestward Thursday though
Saturday, with very light or stagnant flow over the Panhandles.
Models and ensembles still predicting a mid-level weakness moving
ashore along the Texas Gulf coast on Saturday, moving across much of
Texas Sunday, displacing the ridge farther west of the Panhandles.
Good agreement that Panhandles will be under northeast flow aloft by
Sunday evening as a closed low may develop near Big Bend, but poorer
agreement Monday and beyond.

Low pops for afternoon and evening thunderstorms will be maintained
across western sections Wednesday as isolated to scattered
thunderstorms expected to develop along dryline.  Low-level jet
expected to develop shortly after sunset, maintaining support for
inflow in unstable airmass.  Similar situation expected for Thursday
afternoon and evening, with thunderstorms having less potential to
spread east, owing to westward movement of previously mentioned
ridge axis.  Friday through Sunday expected to be dry as downward
motions within ridge will likely help cap from being breached.

Remains to be seen if aforementioned Gulf weakness leads to any
substantial pattern change Monday and beyond.  Low pops offered by
Blend Monday through Tuesday over mainly northwest sections have
been accepted.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  93  66  93  67 /  20  10   5   5   5
Beaver OK                  64  94  70  96  69 /  20   5  10   5   5
Boise City OK              61  93  64  92  63 /   5  20  20  20  20
Borger TX                  66  96  70  96  69 /  20   5  10   5   5
Boys Ranch TX              63  96  67  94  67 /  10  20  20   5  10
Canyon TX                  63  93  66  93  66 /  20   5  10   5   5
Clarendon TX               65  90  69  91  69 /  30   5   5   5   5
Dalhart TX                 61  93  64  91  63 /   5  20  20   5  20
Guymon OK                  63  94  67  94  66 /  10   5  20   5   5
Hereford TX                63  94  66  93  66 /  10   5  20   5   5
Lipscomb TX                66  93  70  95  70 /  30   5   5   0   5
Pampa TX                   64  91  68  93  68 /  30   5   5   0   5
Shamrock TX                66  92  70  93  70 /  30   5   5   0   5
Wellington TX              67  93  70  94  71 /  30   5   5   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/03
Hazardous weather outlook, Jun 25, 2:07 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
307 PM CDT Tue Jun 25 2019

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
307 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected through this
evening across mainly the southeastern half of the Combined Texas
and Oklahoma Panhandles. Some of these thunderstorms could become
severe with large hail and damaging winds and an isolated tornado
being the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected across the across the northwestern
half of the Combined Panhandles during the afternoons and
evenings Wednesday and Thursday, and again on Monday. Some
thunderstorms on Wednesday could become strong to severe with
large hail and damaging winds as the main threats.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through this evening, and
again on Wednesday.

Cockrell

In the hours before

Special weather statement, Jun 25, 9:41 AM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1041 AM CDT Tue Jun 25 2019

OKZ003-TXZ005-251645-
Beaver OK-Lipscomb TX-
1041 AM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 1145 AM CDT...

At 1040 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Slapout to 3 miles
southwest of Follett. Movement was east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Follett, Darrouzett and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 10033 3674 10043 3686 10000 3629 10000
TIME...MOT...LOC 1540Z 275DEG 8KT 3669 10027 3639 10018

Ferguson
Special weather statement, Jun 25, 2:39 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
339 PM CDT Tue Jun 25 2019

TXZ007-012-017-252145-
Potter TX-Randall TX-Moore TX-
339 PM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...POTTER AND
SOUTHEASTERN MOORE COUNTIES UNTIL 445 PM CDT...

At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Valley De Oro to 9 miles north of Bushland.
Movement was east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Fritch, Masterson, Valley De Oro and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3524 10217 3562 10216 3568 10162 3505 10163
TIME...MOT...LOC 2039Z 270DEG 12KT 3547 10210 3533 10207

Bieda
Special weather statement, Jun 25, 2:41 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
341 PM CDT Tue Jun 25 2019

TXZ013-014-018-019-252145-
Gray TX-Donley TX-Carson TX-Armstrong TX-
341 PM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...WESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES
UNTIL 445 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of White Deer, or 13 miles east of Panhandle, moving east
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa, Panhandle, White Deer, Groom, Kingsmill and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3537 10154 3562 10104 3562 10099 3512 10082
      3512 10149
TIME...MOT...LOC 2040Z 255DEG 14KT 3535 10115

Bieda

The radar

The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 flood. Local standard time, as filed.

Hail, Carson

When
June 25, 3:01 PM CST
Where
Carson County, 2.18 mi SW of Panhandle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.330, -101.410

Hail, Carson

When
June 25, 3:09 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Social Media
Coordinates
35.350, -101.380

Received a Facebook report of quarter size hail in Panhandle.

Hail, Carson

When
June 25, 3:14 PM CST to 3:25 PM CST
Where
Carson County, 0.69 mi S of Panhandle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.340, -101.380

Accumulating hail up to the size of quarters was reported.

Flood, Carson

When
June 25, 3:24 PM CST
Where
Carson County, 1.3 mi WNW of Panhandle to 1.58 mi ENE of Panhandle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.355, -101.402

Emergency Manager reported localized street flooding in the Panhandle area.

Hail, Carson

When
June 25, 3:38 PM CST
Where
Carson County, 1.32 mi ESE of Panhandle
Measured
1.75 in hail
Reported by
Public
Coordinates
35.340, -101.360

Flood, Carson

When
June 25, 3:47 PM CST
Where
Carson County, 0.4 mi SSE of Panhandle to 0.65 mi SSE of Panhandle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.344, -101.378

TXDOT closed Broadway Street in Panhandle due to street flooding.

Hail, Hansford

When
June 25, 4:46 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
1 in hail
Reported by
Public
Coordinates
36.260, -101.410

Hail, Hansford

When
June 25, 5:03 PM CST to 5:10 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
1 in hail
Reported by
Public
Coordinates
36.260, -101.410

Second round of nickel to quarter size hail in Gruver, began at 603 PM and continued until 610 PM.

Hail, Hansford

When
June 25, 5:45 PM CST to 5:50 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
1 in hail
Reported by
Public
Coordinates
36.260, -101.410

Third round of nickel to quarter size hail in Gruver, began at 645 PM and continued until 650 PM.

Hail, Potter

When
June 25, 8:40 PM CST
Where
Potter County, 6.44 mi NNW of Amarillo
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.290, -101.850

Sporadic half dollar size hail reported at the KFDA studio.

Hail, Potter

When
June 25, 8:44 PM CST
Where
Potter County, 5.56 mi N of Amarillo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.280, -101.830

Late report on Facebook of half dollar size hail.

Hail, Potter

When
June 25, 8:44 PM CST
Where
Potter County, 6.93 mi N of Amarillo
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.300, -101.830

Late report over Facebook of golf ball size hail with time estimated from radar.

Hail, Potter

When
June 25, 8:45 PM CST
Where
Potter County, 7.68 mi N of Amarillo
Measured
1.5 in hail
Reported by
Public
Coordinates
35.310, -101.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840538, 840539, 840540, 840536, 840541, 840537, 840542, 840543, 840545, 840547, 840548, 840551, 840552.